Florida, 2016Flash Flooding in Florida, August 4, 2016
August 4, 2016 · NWS MOB · 2 events in 2 counties and zones
Slow moving thunderstorms produced heavy rains that caused flooding in the western Florida panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms produced heavy rains that caused flooding in the western Florida panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 4, 3:30 AM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 4, 3:30 AM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
430 AM CDT THU AUG 4 2016
.NEAR TERM /Now Through Thursday night/...Strong mid/upper ridge
will remain across the southern plains today. This will place the
Gulf coast in a northerly flow aloft. This flow pattern will again
keep the seabreeze from moving very far inland and will likely delay
convection until later in the afternoon. Locally heavy rain and
frequent cloud to ground lightning will remain the main threats. Hot
conditions continue with highs in the mid 90s inland to around 90
near the coast. These high temps combined with dewpoints in the mid
and upper 70s will again produce max heat index values between 107-
109 in many spots this afternoon. A heat advisory will be issued for
southeast Mississippi and interior southwest Alabama. Showers and
thunderstorms will gradually decrease in coverage this evening with
lows in the mid 70s inland to near 80 along the coast. /13
.SHORT TERM /Friday Through Saturday night/...A shortwave upper trof
located over the interior southeast states weakens while advancing southward
through Saturday night to near the north central Gulf coast while
upper ridging over the south central states advances eastward
slightly. While a surface ridge remains over the northern/central
Gulf and promotes an onshore flow, a pre-existing weak surface trof
over the Gulf coast states becomes better defined during the period
due to support from the weakening upper trof moving into the area.
Somewhat drier deep layer air moves gradually into the area through
the period as the upper level pattern changes, with precipitable
water values of 1.8-2.1 inches gradually dropping to around 1.6
inches. Expect a continued diurnal convective pattern to continue
through the period with mostly scattered convection on Friday, then
slightly less but still scattered coverage for Saturday. The stronger
storms that develop each day will be capable of wind gusts to 40
mph, heavy rains and frequent lightning. Highs on Friday will be in
the lower/mid 90s followed by a bit higher temperatures on Saturday
with highs in the mid 90s across the area except for near the coast.
While afternoon heat indices will be mostly 102-106 on Friday. As
long as drier air does not mix down during the afternoon on Saturday,
the higher daytime temperatures look to result in afternoon heat
indices of 105-110 which will likely eventually require a heat
advisory for much of the area. Lows will range from the mid 70s
inland to near 80 at the coast. /29
.LONG TERM /Sunday Through Wednesday/...An interesting pattern still
looks set to evolve over the area as the weak shortwave trof combines
another upper level shortwave in the easterlies to form an upper low
over the northeast Gulf early next week. A surface low is also
expected to develop early next week over the extreme northeast Gulf
or extreme southeast states in association with this feature. The
upper low looks to break down Tuesday into Wednesday along with the
surface low as deep layer ridging builds over the Gulf. The evolving
surface/upper low pattern should support increasing rain chances
through the first half of the long term period, after which this
becomes more uncertain given the latest guidance. Have opted for now to
continue the previous package pops through the period with good
chance pops through Monday and good chance/likely pops in for Tuesday
and Wednesday. There is the potential for this system to produce very
heavy rains, and while current indications are that this will be
centered over the northeastern Gulf, the coastal counties of the
forecast area could be impacted by a heavy rainfall event early next
week. Will continue to monitor. Highs will be in the lower/mid 90s on
Sunday then moderate gradually to around 90 through Wednesday.
Afternoon heat indices of 102-108 are expected on Sunday followed by
values of 100-105 each remaining day. Lows will range from the mid
70s inland to the upper 70s/around 80 near the coast. /29
&&
.MARINE...High pressure will continue over the northern Gulf of
Mexico through the next several days. This will result in generally
light winds and low seas. Expect showers and thunderstorms to
develop each night which will linger into the late morning hours.
Winds and seas will be higher near scattered showers and
thunderstorms. /13
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 94 76 94 76 / 40 40 50 40
Pensacola 92 78 92 78 / 40 40 50 40
Destin 90 79 91 79 / 40 40 60 30
Evergreen 95 75 95 74 / 40 30 50 20
Waynesboro 96 75 97 75 / 40 30 40 20
Camden 96 75 96 75 / 30 30 40 20
Crestview 93 75 94 74 / 40 30 50 30
&&
.MOB Watches/Warnings/Advisories...
AL...Heat Advisory from noon today to 6 PM CDT this evening for
ALZ051>058-261.
FL...None.
MS...Heat Advisory from noon today to 6 PM CDT this evening for
MSZ067-075-076-078-079.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Aug 4, 3:37 AM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
437 AM CDT THU AUG 4 2016
ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-050945-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
437 AM CDT THU AUG 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT TODAY FOR SOUTHEAST MISSISSIPPI AND
PORTIONS OF SOUTHWEST ALABAMA DUE TO HEAT INDEX VALUES AROUND 108
DEGREES.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
THROUGH THIS AFTERNOON. GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY
RAIN WILL BE THE MAIN THREAT.
THERE IS A MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A LOW PRESSURE SYSTEM MAY BRING HEAVY RAINS MAINLY TO THE COASTAL
PORTIONS OF THE AREA EARLY NEXT WEEK. STAY TUNED FOR LATER UPDATES
ON THIS POTENTIAL WEATHER SYSTEM.
AFTERNOON HEAT INDEX VALUES OF 106 TO 109 ARE POSSIBLE THROUGH
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH WEDNESDAY.
GMZ630>635-650-655-670-675-050945-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
437 AM CDT THU AUG 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE COAST
THIS MORNING. THEY WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...FREQUENT LIGHTNING AND GUSTY WINDS. CONDITIONS ARE ALSO
FAVORABLE FOR THE DEVELOPMENT OF WATERSPOUTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 4, 5:25 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
625 AM CDT THU AUG 4 2016
FLZ202-204-041215-
ESCAMBIA COASTAL FL-SANTA ROSA COASTAL FL-
625 AM CDT THU AUG 4 2016
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN ESCAMBIA AND SOUTH CENTRAL SANTA ROSA COUNTIES UNTIL 715
AM CDT...
AT 625 AM CDT...THE STRONG THUNDERSTORM WAS LOCATED NEAR ORIOLE
BEACH...OR NEAR GULF BREEZE...MOVING SOUTH AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PENSACOLA...GULF BREEZE...ORIOLE BEACH AND PENSACOLA BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3022 8725 3054 8718 3056 8698 3026 8694
3022 8720
TIME...MOT...LOC 1125Z 001DEG 8KT 3043 8709Flash Flood, Santa Rosa
- When
- August 4, 6:08 AM CST to 8:08 AM CST
- Where
- Santa Rosa County, Gulf Breeze to 0.99 mi E of Broxson
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.350, -87.150
Heavy rain caused flooding along Highway 98 throughout Gulf Breeze.
Flash Flood, Escambia
- When
- August 4, 6:45 AM CST to 8:45 AM CST
- Where
- Escambia County, 2 mi ESE of Ferry Pass to 1.52 mi NW of Gull Pt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.489, -87.189
Heavy rain caused flooding along 9th Avenue North of I-10.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Georgia, August 4, 20162 deaths · 1 event
- Heat in Illinois, August 4 to 5, 20161 death · 12 events
- Tornado and Damaging Winds in Wisconsin, August 4, 2016$105,000 · EF1 · 7 events
- Tornado and Damaging Winds in Louisiana, August 4, 20162 injured · $100,000 · EF0 · 4 events
- Hail and Damaging Winds in Minnesota, August 4, 2016$102,000 · 1.5 in hail · 16 events
- Flash Flood and Heavy Rain in Georgia, August 4 to 5, 2016$180,000 · 3 events
- Damaging Winds in Wisconsin, August 4, 2016$156,000 · 87 kt wind · 4 events
- Damaging Winds and Heavy Rain in Iowa, August 4, 2016$90,000 · 61 kt wind · 9 events
- Flood and Damaging Winds in Wisconsin, August 4, 2016$68,000 · 62 kt wind · 14 events
- Tornado and Damaging Wind in Florida, August 4, 20161 injured · EF1 · 3 events
- Flash Flooding in New Mexico, August 4, 2016$20,000 · 3 events
- Lightning Strike in Florida, August 4, 20162 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655929, 655930.